Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 54, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 9, 2003, 4:24 AM CST for Pike County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 9, 2003, 4:24 AM CST (10:24 UTC)
- Expired
- Mar 9, 2003, 5:15 AM CST
- In force
- 51 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Pike County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 829 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 301 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
623 WUUS54 KBMX 091024 SVRBHM ALC109-091115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 423 AM CST SUN MAR 9 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PIKE COUNTY IN SOUTHEAST ALABAMA * UNTIL 515 AM CST * AT 419 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GOSHEN...MOVING EAST AT 45 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BANKS AND TROY. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3180 8621 3164 8614 3185 8575 3201 8596 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 2:29 AM CST, 1 hour 55 minutes earlier.
Area forecast discussion, Mar 9, 2:29 AM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 229 AM CST SUN MAR 09 2003 COLD FRONT ACROSS THE NORTHWEST SECTIONS OF ALABAMA WILL MOVE MOVE SLOWLY SOUTHEAST ACROSS THE AREA TODAY. VORT MAX/IMPULSE WILL MOVE RAPIDLY FROM WEST TO EAST ACROSS THE SOUTHERN SECTIONS OF THE AREA MAINLY THIS MORNING. LATEST RADAR LOOPS SHOW MAINLY LIGHT PRECIP ACROSS THE WESTERN SECTIONS OF THE AREA AT THE PRESENT TIME. FOR TODAY...WILL GENERALLY GO WITH ISOLATED SHOWERS ACROSS THE CENTRAL SECTIONS...WITH SCATTERED POPS ACROSS THE SOUTH. WILL ALSO MENTION THUNDERSTORMS POSSIBLE ACROSS THE SOUTHERN SECTIONS. RAPID DRYING WILL TAKE PLACE TONIGHT AS HIGH PRESSURE BUILDS IN FROM THE NORTHWEST. NICE DAY ON TAP FOR MONDAY WITH MOSTLY SUNNY SKIES CENTRAL SECTIONS AND PARTLY CLOUDY CONDITIONS FURTHER TO THE SOUTH. FOR TEMPERATURES USED A BLEND OF MODEL GUIDANCE TODAY AND TONIGHT... THEN WENT ABOVE GUIDANCE ON MONDAY DUE TO MORE EXPECTED SUNSHINE AND ONLY WEAK COLD AIR ADVECTION. LOOKING AT THE REMAINDER OF THE WORK WEEK...PATTERN APPEARS TO BE RATHER QUIET AS WEAKER ZONAL FLOW PREVAILS. WILL SHOW AN INCREASE IN CLOUDS FOR THURSDAY THROUGH SATURDAY AS LOW LEVEL SOUTHERLY FLOW DEVELOPS...BUT WILL HOLD OFF ON AN MENTION OF PRECIP FOR NOW. TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL. BHM 65/38/63/38/66 10000 MGM 68/42/68/41/70 4-000 .BHM...NONE.
Hazardous weather outlook, Mar 8, 1:30 PM CST, 14 hours 54 minutes before
ALZ011>015-017>050-082100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CST SAT MAR 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... THUNDERSTORMS WILL DEVELOP TONIGHT IN ASSOCIATION WITH AN UPPER LEVEL DISTURBANCE MOVING OUT OF TEXAS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DEVELOPING LATER TONIGHT AND INTO EARLY SUNDAY MORNING ALONG AND SOUTH OF A LINE FROM PANOLA...TO DEMOPOLIS...TO TROY...TO TEXASVILLE. THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE LARGE HAIL. NORTH OF THIS LINE...SOME STORMS COULD BECOME STRONG WITH THE POSSIBILITY OF HAIL. MINOR RIVER FLOODING WILL CONTINUE TO OCCUR ALONG PARTS OF THE BLACK WARRIOR RIVER AT SELDEN LOCK AND DAM...AND ON THE TOMBIGBEE RIVER AT DEMOPOLIS LOCK AND DAM. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... ISOLATED THUNDERSTORMS NORTH TO SCATTERED THUNDERSTORMS SOUTH ARE POSSIBLE ON SUNDAY. HOWEVER...THERE IS NO INDICATION THAT THESE THUNDERSTORMS WILL REACH STRONG TO SEVERE THRESHOLDS AT THIS TIME. BOTH THE BLACK WARRIOR RIVER AT SELDEN LOCK AND DAM...AND THE TOMBIGBEE RIVER AT DEMOPOLIS LOCK AND DAM...ARE EXPECTED TO CREST ON SUNDAY...AND FALL BELOW FLOOD STAGE ON MONDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR POSSIBLE ACTIVATION LATER TONIGHT AND INTO EARLY SUNDAY MORNING.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 7:24 AM CST | Severe Thunderstorm Warning | BMX | Lowndes | 36 min |
| Mar 9, 7:50 AM CST | Severe Thunderstorm Warning | BMX | Montgomery | 25 min |
| Mar 9, 7:56 AM CST | Severe Thunderstorm Warning | BMX | Pike | 34 min |
| Mar 9, 8:11 AM CST | Severe Thunderstorm Warning | BMX | Lowndes | 34 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.